Nebraska, 2026

High Wind in Nebraska, February 25, 2026

February 25, 2026 · NWS CYS · 3 events in 3 counties and zones

A widespread, high wind event impacting much of western Nebraska throughout the day on February 25th. Winds did spill over into adjacent counties briefly.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A widespread, high wind event impacting much of western Nebraska throughout the day on February 25th. Winds did spill over into adjacent counties briefly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 10:40 AM MST, 1 hour 19 minutes earlier. Its key messages:

  • High Wind Warnings remain in effect for much of the CWA, but have been extended through, 11 AM Thursday, for the typical wind prone locations, as well as Central Laramie County.
  • The Winter Weather Advisory for the mountains has been upgraded to a Winter Storm Warning through 5 PM this evening. 8 to 12 additional inches of snow is expected, with higher values possible in the peaks.
  • Fire Weather Watches have been issued for much of the Nebraska Panhandle and far southeastern Wyoming from 11 AM Thursday through 5 PM Thursday.
  • Critical Fire Weather conditions expected on Friday, with afternoon humidity values dropping into the 10-15% range with winds gusting upwards of 40 mph.
  • Widespread precipitation chances return early next week, though daily probabilities remain only between about 30 and 50%.
Area forecast discussion, Feb 25, 10:40 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 AM MST Wed Feb 25 2026

.KEY MESSAGES...

- High Wind Warnings remain in effect for much of the CWA, but
  have been extended through, 11 AM Thursday, for the typical
  wind prone locations, as well as Central Laramie County.

- The Winter Weather Advisory for the mountains has been
  upgraded to a Winter Storm Warning through 5 PM this evening.
  8 to 12 additional inches of snow is expected, with higher
  values possible in the peaks.

- Fire Weather Watches have been issued for much of the Nebraska
  Panhandle and far southeastern Wyoming from 11 AM Thursday
  through 5 PM Thursday.

- Critical Fire Weather conditions expected on Friday, with afternoon
  humidity values dropping into the 10-15% range with winds
  gusting upwards of 40 mph.

- Widespread precipitation chances return early next week,
  though daily probabilities remain only between about 30 and
  50%.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 207 AM MST Wed Feb 25 2026

Active weather continued for the next few days with several rounds
of high winds, mountain snowfall, and elevated to near critical fire
weather conditions. Broad upper-level ridging is expected across the
western CONUS through at least Friday evening. A very strong 250mb
jet is associated with this ridge, with jet speeds up to about
150kts. Am upper-level trough across southeastern Canada and upper-
level ridge over the southwestern CONUS are helping increase the jet
strength by strengthening height gradients across the CWA. With
generally northwest flow aloft with the broad ridge, multiple
shortwave will be able to advect across the region, leading to the
continued high wind chances across the region. Broad 500mb cyclonic
vorticity advection will help amplify the ridge out west, while
providing enough additional synoptic support for the snow expected
across the Sierra Madres and Snowies today. This band of CVA pushes
out of the region Thursday afternoon/evening, helping end snow
chances across the mountains. Back to today, 700mb flow remains very
elevated with a 700mb jet between 60 to 65 kts across the Laramie
Range throughout the day today and into Thursday morning. A very
strong 700mb low is moving west to east across southern and
southeastern Canada with a 700mb ridge developing across the Desert
Southwest. As a result, these 700mb winds will remain elevated
through the end of the week. Winds have decreased overnight tonight
during a lull with 700mb winds decreasing slightly, however, by 5 AM
high winds are expected to come roaring back as the 700mb jet
strengthens to 65 kts and subsidence along the Laramie Range starts
to maximize once more. In addition to this, surface pressure
gradients will start increasing once more, with a 3 to 4 mb gradient
across the Laramie Range near Bordeaux and near the Arlington wind
prone area. In-house random forest guidance remains at about an 80%
chance for high winds at both Arlington and Bordeaux, with Cheyenne
around 25-30% chance, which is quite good for Cheyenne given the
lower number of training cases for this model. If that was not
enough, Craig to Casper gradients remain very high between
about 70 and 75m, further supporting continued high winds at
Arlington. As a result, keep all High Wind Warnings in effect. A
brief lull in winds is possible again this evening from about 5
PM through 11 PM, but then 700mb gradients increase once more
along with subsidence and pressure gradients across the CWA.
However, this lull is not expected to be long enough to warrant
a new High Wind Warnings, so decided to extend Arlington,
Bordeaux, the I-80 Summit, Foothills, and Central Laramie County
to 11 AM Thursday morning and 8 AM Thursday morning for Central
Laramie County. As a final note, with high winds comes warm
temperatures. High temperatures today will be in the 50s to
mid-60s east of the Laramie Range and 50s west of the Laramie
Range, leading to yet another above average day today. Fire
weather concerns are also expected through the end of the week,
but will talk about that in a later paragraph...

As for the snow expected in the higher terrain today, southwesterly
to westerly flow will continue throughout much of the day, leading
to favorable upslope for the Sierra Madres and Snowies.
Additionally, NAEFS Mean Integrated WV Transport maxes out across
much of the region this afternoon and evening, leading to continued
snowfall across the mountains. After decreasing QPF a touch, due to
models running a bit hot, still got another 9 to 12 inches for the
mountains throughout the advisory time. Estimated snowfall in the
mountains was between about 6 and 9 inches as of midnight, with a
couple higher elevation sites around 10 to 12 inches. With the
additional snow expected today, Winter Storm Warning criteria looks
likely over the next couple of hours. Additionally, with winds
likely gusting upwards of 75mph this afternoon, blowing snow could
lead to dangerous, whiteout conditions for hikers and snowmobilers
in the mountains. Therefore, decided to upgrade the Winter Weather
Advisory for a Winter Storm Warning. Snowfall starts to come to an
end around 5 PM this evening, so no changes to the end time of the
Winter Weather Advisory for the Winter Storm Warning.

Upper-level ridging will start to amplify Thursday morning through
the day, leading to northwesterly flow across the CWA with the ridge
axis remaining just west of the CWA along the Rockies. Weak 500mb
anticyclonic vorticity advection is expected throughout the day, so
the upper-level ridge is not expected to propagate eastward much
throughout the day. Therefore, northwesterly flow is expected to
continue through Friday evening and likely into the weekend. 700mb
flow will continue to be elevated Thursday as a 700mb Alberta
Clipper dives southeasterly from Alberta, Canada, towards the
Midwest. This low is progged to be quite strong, with the surface
low also strengthening into Friday morning. As a result of the
nearby low passage, 700mb height gradients remain strong with a 50
to 55 kt jet expected after a brief lull in the morning hours
Thursday. Strong subsidence is expected once more along the Laramie
Range and points east. Surface pressure gradients increase early
Thursday morning back to around 3 to 4 mb across the Laramie Range.
Combined with strong subsidence and a strong 700mb jet, along with
Craig to Casper height gradients between 60 and 65 m, high winds are
anticipated to continue throughout at least Thursday morning, with
the possibility of extended into Friday as well. As mentioned
earlier, High Wind Warnings for the typical wind prone area and
Central Laramie County have been extended through Thursday morning.
The brief lull overnight is not expected to be long enough to
warrant two separate High Wind Warnings, and winds will still be
quite elevated during the lull just not at High Wind Warning
criteria. Once again, strong winds Thursday will lead to another
above average day with high temperatures east of the Laramie Range
in the mid-50s to low-60s, and mid-40s west of the Laramie Range.
Dry conditions will continue with the strong downsloping winds,
leading to increased fire weather concerns. More about this a little
later...

High winds are expected to continue Friday morning into early
Saturday morning as 700mb flow remains elevated and the Alberta Low
continues its propagation. The 700mb jet will be around 60kts
once again Friday morning with strong subsidence expected once
more. Craig to Casper gradients will remain in the upper-50s to
mid-60s, with in-house random forest guidance suggesting 60 to
70% chances for high winds at Arlington and Bordeaux. Therefore,
high winds will not be leaving anytime soon. Did decide not to
extend the High Wind Warning into Friday morning as another lull
will be possible. Will let the day crew take another look at
model guidance to determine if another extension is warranted or
if a new High Wind Warning is needed. Warm and dry conditions
continue Friday with downsloping winds dropping relative
humidity and increasing temperatures into the mid-50s to mid-60s
east of the Laramie Range. No precipitation is expected on
Friday.

The final topic to discuss will be elevated to critical fire weather
conditions over the next several days. Starting with Thursday,
residual moisture across the region will help afternoon minimum
relative humidity values remain above critical thresholds, likely in
the 25 to 40% range this afternoon, despite winds gusting upwards of
60 mph. However, these winds will help continually dry out the
surface, leading to drier conditions each day high winds persist. As
a result, afternoon relative humidity values on Thursday are
expected to drop into the 15 to 25% range east of the Laramie Range
and especially along the I-80 corridor where downsloping winds are
expected to persist. With winds looking to gust upwards of 40mph on
Thursday and up to 60mph closer to the Laramie Range, a Fire Weather
Watch has been issued from 11 AM Thursday through 5 PM Thursday.
Overnight recoveries are expected to be in the 35-50% range,
potentially lower is high winds persist into Thursday night across
this region. Critical fire weather conditions are expected Friday
after three straight days of strong, downsloping winds. Afternoon
minimum relative humidity values will tank into the 10 to 15% range
along and east of the Laramie Range, with the third push of stronger
winds leading to gusts up to at least 40mph for these same areas.
Have not issued Fire Weather Headlines at this time for Friday, but
will let day crew take another look and potentially issue for Friday
afternoon or extend the current Fire Weather Watch through Friday
evening, especially if overnight recoveries Thursday into Friday
decrease rather than improve from currently forecast values.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 207 AM MST Wed Feb 25 2026

Upper-level ridging is expected to continue through much of the
weekend as more benign weather returns to the region. However, on
Sunday, and upper-level trough starts to dip down into the West
Coast, leading to the CWA downstream of the trough axis. This will
support synoptic lift across the CWA Sunday afternoon. Multiple
lobes of 500mb vorticity will eject out ahead of this trough,
leading to multiple rounds of enhanced CVA across the CWA and
subsequent synoptic lift. Therefore, widespread precipitation
chances look to return late Saturday night into the early morning
hours Sunday and continuing through at least Wednesday morning when
the upper-level trough finally ejects out of the region. While most
locations will see increasing precipitation chances, only about a 30
to 50% probability of precipitation is expected each day across much
of the region. Thankfully, 700mb flow looks to decrease
significantly under the ridge this weekend through next week, so
winds are expected to be much lower late this weekend into early
next week.

700mb temperatures will remain fairly steady throughout the weekend
into early portions of next week ahead of the incoming trough.
Therefore, above average temperatures are expected Saturday through
much of the week. Daily high temperatures in the 50s and 60s are
expected east of the Laramie Range, with 40s and 50s west. Monday
looks to be the coolest day with temperatures in the upper-40s to
mid-50s expected everywhere.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1040 AM MST Wed Feb 25 2026

Showers are just north of KCDR and may start raining within the
next hour or so. Those showers are expected to drop south that
will slowly weaken the further south it goes and the clouds are
moving southeast. The Nebraska Panhandle is more likely to have
the showers reach the terminals within the next 6 hours. There
is a slight chance these showers could be develop a convective
aspect and produce lightning this afternoon. The southern and
western terminals of KCYS, KLAR, and KRWL aren't expected to
have rain showers hit the terminals within the next 6hrs. Low
level windshear is going to make an appearance overnight after
03z through 15z Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday morning through Thursday
     afternoon for WYZ430>433.
     High Wind Warning until 5 PM MST this afternoon for WYZ108-119.
     High Wind Warning until 9 PM MST this evening for WYZ104-105-
     107-109-115.
     High Wind Warning until 11 AM MST Thursday for WYZ106-110-116-
     117.
     Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.
     High Wind Warning until 8 PM MST this evening for WYZ113.
     High Wind Warning until 8 AM MST Thursday for WYZ118.
NE...Fire Weather Watch from Thursday morning through Thursday
     afternoon for NEZ435>437.
     High Wind Warning until 5 PM MST this afternoon for NEZ019-020-
     054-055.

&&

SHORT TERM...AM
LONG TERM...AM
AVIATION...MM
Hazardous weather outlook, Feb 25, 3:05 AM MST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 AM MST Wed Feb 25 2026

WYZ103>105-109-111>115-261015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
305 AM MST Wed Feb 25 2026

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for much of the area until 9
PM tonight. The Winter Weather Advisory for the mountains has
been upgraded to a Winter Storm Warning through 5 PM this evening.
8 to 12 additional inches of snow is expected, with higher values
possible in the peaks.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread precipitation chances return early next week, though
daily probabilities remain only between about 30 and 50%.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-261015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-East Laramie County-
305 AM MST Wed Feb 25 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for much of the area until 9
PM tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Fire Weather Watches have been issued for much of the Nebraska Panhandle
and far southeastern Wyoming from 11 AM Thursday through 5 PM
Thursday. Critical Fire Weather conditions expected on Friday,
with afternoon humidity values dropping into the 10-15% range with
winds gusting upwards of 40 mph. Widespread precipitation chances
return early next week, though daily probabilities remain only
between about 30 and 50%.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116>118-261015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
305 AM MST Wed Feb 25 2026

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for much of the CWA, but have
been extended through, 11 AM Thursday, for the typical wind prone
locations, as well as Central Laramie County.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Fire Weather Watches have been issued for much of the Nebraska Panhandle
and far southeastern Wyoming from 11 AM Thursday through 5 PM
Thursday. Critical Fire Weather conditions expected on Friday,
with afternoon humidity values dropping into the 10-15% range with
winds gusting upwards of 40 mph. Widespread precipitation chances
return early next week, though daily probabilities remain only
between about 30 and 50%.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 25, 7:27 AM MST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
727 AM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
02/25/2026  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

0502 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/25/2026  M59 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0506 AM     Non-Tstm Wnd Gst 1 NNW Arlington         41.60N 106.21W
02/25/2026  M60 MPH          Carbon             WY   Mesonet

            Mesonet station KARL 0.6 NW Arlington
            (WYDOT).

0512 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
02/25/2026  M61 MPH          Carbon             WY   Mesonet

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

0542 AM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
02/25/2026  M59 MPH          Carbon             WY   Mesonet

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

0606 AM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
02/25/2026  M62 MPH          Carbon             WY   Mesonet

            Mesonet station WY19 2.9 NW Elk Mountain
            (WYDOT).

0616 AM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
02/25/2026  M60 MPH          Carbon             WY   Mesonet

            Mesonet station WY18 Halleck Ridge (WYDOT).

0622 AM     Non-Tstm Wnd Gst 5 NW Arlington          41.64N 106.29W
02/25/2026  M60 MPH          Carbon             WY   Mesonet

            Mesonet station WY21 5.5 NW Arlington
            (WYDOT).

0626 AM     Non-Tstm Wnd Gst 3 NW Arlington          41.62N 106.24W
02/25/2026  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY22 2.7 NW Arlington
            (WYDOT).

0632 AM     Non-Tstm Wnd Gst 2 NE Rawlins            41.80N 107.20W
02/25/2026  M64 MPH          Carbon             WY   ASOS

            ASOS station KRWL 1 ENE Rawlins.

&&
Local storm report, Feb 25, 8:03 AM MST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
803 AM MST Wed Feb 25 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     Non-Tstm Wnd Gst 3 ESE Elk Mountain      41.67N 106.37W
02/25/2026  M59 MPH          Carbon             WY   Mesonet

            Mesonet station WY20 2.5 SE Elk Mountain
            (WYDOT).

0726 AM     Non-Tstm Wnd Gst Skyline                 41.14N 106.58W
02/25/2026  M60 MPH          Carbon             WY   Mesonet

            Mesonet station KSKL Skyline (WYDOT).

0742 AM     Non-Tstm Wnd Gst 9 WNW Elk Mountain      41.74N 106.57W
02/25/2026  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY17 8.9 S Hanna (WYDOT).

0756 AM     Non-Tstm Wnd Gst 2 E Arlington           41.59N 106.18W
02/25/2026  M60 MPH          Carbon             WY   Mesonet

            Mesonet station WY23 1.6 E Arlington
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
February 25, 11:59 AM MST
Where
Scotts Bluff forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

UPR Mesonet station UP326 4 miles west of Scottsbluff gusted 68 mph at 11:59 AM on February 25th. This was the first, highest, and final gust recorded for this zone.

High Wind, Kimball

When
February 25, 12:11 PM MST to 1:26 PM MST
Where
Kimball forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

UPR Mesonet station UP261 1 mile east of Dix gusted 66 mph at 12:11 PM on February 25th. This was the first gust recorded for this zone.|NWS/FAA Mesonet station K1KW 7 miles south of Dix gusted 68 mph at 1:11 PM on February 25th. This was the highest gust recorded for this zone.|NWS/FAA Mesonet station K1EW 9 miles south-southwest of Bushnell gusted 58 mph at 1:26 PM on February 25th. This was the final gust recorded for this zone.

High Wind, Cheyenne

When
February 25, 1:09 PM MST to 1:25 PM MST
Where
Cheyenne forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

ASOS station KSNY 3 miles south of Sidney gusted 59 mph at 1:09 PM on February 25th. This was the first gust recorded for this zone.|CWOP Mesonet station FW8155 1 miles northwest of Lorenzo gusted 63 mph at 1:25 PM on February 25th. This was the final and highest gust recorded for this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313840, 1313843, 1313846.